- Research Article
- Open Access
Multiple Nodal Solutions for Some Fourth-Order Boundary Value Problems via Admissible Invariant Sets
© Yang Yang et al. 2008
Received: 6 May 2008
Accepted: 16 September 2008
Published: 9 October 2008
Owning to the importance of higher-order differential equations in physics, the existence and multiplicity of the solutions to such problems have been studied by many authors. They obtained the existence of solutions by the cone expansion or compression fixed point theorem [1–6]; sub-sup solution method [7–9]; critical point theory [10–13]; Morse theory [14, 15]; and eta [16, 17]. There are also papers which study nodal solutions for elliptic equations [18, 19]. In particular, in , Han and Li obtained multiple positive, negative, and sign-changing solutions by combining the critical point theory and the method of sub-sup solutions for the (BVP) (1.2). The main result is as follows:
Theorem 1.1 (see ).
Motivated by their ideas, we cannot help wondering if there are no strict subsolution and supersolution of (BVP) (1.2), can we still get the nodal solutions just by critical point theory? In this paper, we will use the admissible invariant sets and critical point theory to settle this problem. But we should point out that in all theorems of our paper, the nonlinearity is assumed to be odd in , while no such symmetry is required in .
The paper is organized as follows: in Section 2, we give some preliminaries, including the critical point theorems which will be used in our main results and some concepts concerning the partially ordered Banach space. The main results and proofs are established in Section 3.
Lemma 2.1 (see ).
We see that is odd in , if is odd in . Since for and the Brezis-Martin theorem  implies that for .
Let us assume that
Definition 2.3 (see ).
Let be an invariant set under . is said to be an admissible invariant set for if (a) is the closure of an open set in , that is, ; (b) if for some and in as for some , then in ; (c) if such that in , then in ; (d) for any , for .
Lemma 2.4 (see ).
Let and hold. Assume is even, bounded from below, and satisfies (PS) condition. Assume that the positive cone is an admissible invariant set for and for all . Suppose there is a linear subspace with , such that for some , where Then, has at least pairs of critical points with negative critical values. More precisely,
Lemma 2.5 (see ).
Let and hold. Assume is even, , and satisfies (PS) condition. Assume that the positive cone is an admissible invariant set for and for all . Suppose there exist linear subspaces and with , ( , resp.), , such that for some , and . Then, has at least ( , resp.) pairs of critical points in with negative critical values.
Lemma 2.6 (see ).
Let and hold. Assume is even, and satisfies (PS) condition. Assume that the positive cone is an admissible invariant set for and for all . Suppose there exist linear subspaces and with , , , such that for some , and . Then for ( , resp.), has at least ( , resp.) pairs of critical points in with positive critical values.
Assume is even, , satisfies and condition for . Assume that is an admissible invariant set for , for all . , where are finite-dimensional subspaces of , and for each , let and Assume for each there exist such that , where , as . Then, has a sequence of critical points such that as , provided for large .
Next, we need some basic concepts of ordered Banach spaces.
3. Main Results
Lemma 3.2 (see ).
Lemma 3.3 (see ).
From the proof of Lemma 3.3 , it is very clear if is a solution for (3.11), then is a solution for (3.7). Furthermore, if is a solution for (3.11), then is a solution for (3.7) with the same sign, which follows from Lemma 3.2.
Lemma 3.5 (see ).
We refer the following assumption:
The proof is similar to , and we omit it here.
We know that is strongly order-preserving, so does given in Lemma 2.1. The Brezis-Martin theory implies that and are invariant sets under the negative pesudogradient flow of . Requirement (a) is satisfied automatically. For (d), we note that for all , we have , similar to the proof in , . To prove (b), let for some , so , let be a sequence such that in for some , then in . For (c), if , then , if in , for , then and , so in , and the proof is completed.
Lemma 3.8 (see ).
Next, we make more assumptions:
Theorem 3.9 (sublinear nonlinearity).
Next, we consider an asymptotically linear problem:
Theorem 3.10 (asymptotically linear case).
Next, we consider a superlinear problem. Assume that
Theorem 3.11 (superlinear nonlinearity).
Result follows from Lemma 2.7.
If there exist no strict supsolution and supersolution required in , just only using the functional to get the critical point [10, 11], then we just know that (BVP) (1.2) has solutions, even we can know the sign of the critical point of the functional because is not strongly order-preserving in . In our paper, using admissible invariant sets in , we can settle the problem.
The authors are grateful to the referees for their useful suggestions which have improved the writing of the paper. Jihui Zhang thanks Z. Zhang and the members of AMSS very much for their hospitality and invitation to visit the Academy of Mathematics and Systems Sciences (AMSS), Academia Sinica, in January 2008. The authors also would like to thank Professor D. Cao, Professor S. Li, Professor Y. Ding, and Professor H. Yin for their help and many valuable discussions. This research was supported by the NNSF of China (Grant no.10871096), Foundation of Major Project of Science and Technology of Chinese Education Ministry, SRFDP of Higher Education, and NSF of Education Committee of Jiangsu Province. Zhitao Zhang was supported by NNSF of China (Grant no.10671195).
- Davis JM, Eloe PW, Henderson J: Triple positive solutions and dependence on higher order derivatives. Journal of Mathematical Analysis and Applications 1999,237(2):710-720. 10.1006/jmaa.1999.6500MathSciNetView ArticleMATHGoogle Scholar
- Davis JM, Henderson J, Wong PJY: General Lidstone problems: multiplicity and symmetry of solutions. Journal of Mathematical Analysis and Applications 2000,251(2):527-548. 10.1006/jmaa.2000.7028MathSciNetView ArticleMATHGoogle Scholar
- Bai Z, Wang H: On positive solutions of some nonlinear fourth-order beam equations. Journal of Mathematical Analysis and Applications 2002,270(2):357-368. 10.1016/S0022-247X(02)00071-9MathSciNetView ArticleMATHGoogle Scholar
- Graef JR, Qian C, Yang B: Multiple symmetric positive solutions of a class of boundary value problems for higher order ordinary differential equations. Proceedings of the American Mathematical Society 2003,131(2):577-585. 10.1090/S0002-9939-02-06579-6MathSciNetView ArticleMATHGoogle Scholar
- Li Y: Positive solutions of fourth-order periodic boundary value problems. Nonlinear Analysis: Theory, Methods & Applications 2003,54(6):1069-1078. 10.1016/S0362-546X(03)00127-5MathSciNetView ArticleMATHGoogle Scholar
- Yao Q: Positive solutions for eigenvalue problems of fourth-order elastic beam equations. Applied Mathematics Letters 2004,17(2):237-243. 10.1016/S0893-9659(04)90037-7MathSciNetView ArticleMATHGoogle Scholar
- Ruyun M, Jihui Z, Shengmao F: The method of lower and upper solutions for fourth-order two-point boundary value problems. Journal of Mathematical Analysis and Applications 1997,215(2):415-422. 10.1006/jmaa.1997.5639MathSciNetView ArticleMATHGoogle Scholar
- Bai Z: The method of lower and upper solutions for a bending of an elastic beam equation. Journal of Mathematical Analysis and Applications 2000,248(1):195-202. 10.1006/jmaa.2000.6887MathSciNetView ArticleMATHGoogle Scholar
- Charkrit S, Kananthai A: Existence of solutions for some higher order boundary value problems. Journal of Mathematical Analysis and Applications 2007,329(2):830-850. 10.1016/j.jmaa.2006.06.092MathSciNetView ArticleMATHGoogle Scholar
- Li F, Zhang Q, Liang Z: Existence and multiplicity of solutions of a kind of fourth-order boundary value problem. Nonlinear Analysis: Theory, Methods & Applications 2005,62(5):803-816. 10.1016/j.na.2005.03.054MathSciNetView ArticleMATHGoogle Scholar
- Liu X-L, Li W-T: Existence and multiplicity of solutions for fourth-order boundary value problems with parameters. Journal of Mathematical Analysis and Applications 2007,327(1):362-375. 10.1016/j.jmaa.2006.04.021MathSciNetView ArticleMATHGoogle Scholar
- Li F, Li Y, Liang Z: Existence of solutions to nonlinear Hammerstein integral equations and applications. Journal of Mathematical Analysis and Applications 2006,323(1):209-227. 10.1016/j.jmaa.2005.10.014MathSciNetView ArticleMATHGoogle Scholar
- Li F, Li Y, Liang Z:Existence and multiplicity of solutions to th-order ordinary differential equations. Journal of Mathematical Analysis and Applications 2007,331(2):958-977. 10.1016/j.jmaa.2006.09.025MathSciNetView ArticleMATHGoogle Scholar
- Han G, Xu Z: Multiple solutions of some nonlinear fourth-order beam equations. Nonlinear Analysis: Theory, Methods & Applications 2008,68(12):3646-3656. 10.1016/j.na.2007.04.007MathSciNetView ArticleMATHGoogle Scholar
- Yang Y, Zhang J: Existence of solutions for some fourth-order boundary value problems with parameters. Nonlinear Analysis: Theory, Methods & Applications 2008,69(4):1364-1375. 10.1016/j.na.2007.06.035MathSciNetView ArticleMATHGoogle Scholar
- Agarwal RP, Kiguradze I: Two-point boundary value problems for higher-order linear differential equations with strong singularities. Boundary Value Problems 2006, 2006:-32.Google Scholar
- Perera K, Zhang Z:Multiple positive solutions of singular -Laplacian problems by variational methods. Boundary Value Problems 2005,2005(3):377-382. 10.1155/BVP.2005.377MathSciNetView ArticleMATHGoogle Scholar
- Cao D, Noussair ES:Multiplicity of positive and nodal solutions for nonlinear elliptic problems in . Annales de l'Institut Henri Poincaré. Analyse Non Linéaire 1996,13(5):567-588.MathSciNetMATHGoogle Scholar
- Cao D, Noussair ES, Yan S: Solutions with multiple peaks for nonlinear elliptic equations. Proceedings of the Royal Society of Edinburgh. Section A 1999,129(2):235-264. 10.1017/S030821050002134XMathSciNetView ArticleMATHGoogle Scholar
- Han G, Li F: Multiple solutions of some fourth-order boundary value problems. Nonlinear Analysis: Theory, Methods & Applications 2007,66(11):2591-2603. 10.1016/j.na.2006.03.042MathSciNetView ArticleMATHGoogle Scholar
- Qian A, Li S: Multiple nodal solutions for elliptic equations. Nonlinear Analysis: Theory, Methods & Applications 2004,57(4):615-632. 10.1016/j.na.2004.03.010MathSciNetView ArticleMATHGoogle Scholar
- Chang KC: Infinite-Dimensional Morse Theory and Multiple Solution Problems, Progress in Nonlinear Differential Equations and Their Applications. Birkhäuser, Boston, Mass, USA; 1993:x+312.View ArticleGoogle Scholar
- Liu Z, Sun J: Invariant sets of descending flow in critical point theory with applications to nonlinear differential equations. Journal of Differential Equations 2001,172(2):257-299. 10.1006/jdeq.2000.3867MathSciNetView ArticleMATHGoogle Scholar
- Li S, Wang Z-Q: Ljusternik-Schnirelman theory in partially ordered Hilbert spaces. Transactions of the American Mathematical Society 2002,354(8):3207-3227. 10.1090/S0002-9947-02-03031-3MathSciNetView ArticleMATHGoogle Scholar
- Rabinowitz PH: Minimax Methods in Critical Point Theory with Applications to Differential Equations, CBMS Regional Conference Series in Mathematics. Volume 65. American Mathematical Society, Washington, DC, USA; 1986:viii+100.View ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.